Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 270, NWS Wichita, KS

August 20, 2003Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 20, 2003, 6:54 PM CDT for Saline County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 6:54 PM CDT (23:54 UTC)
Expired
Aug 20, 2003, 8:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Saline County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 202354
SVRICT
KSC169-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 800 PM CDT.

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOLOMON...OR ABOUT 15 MILES NORTHEAST OF
  SALINA.  THE STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF QUARTERS 
IN THE TOWN OF SOLOMON.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
COUNTY UNTIL 800 PM CDT.

LAT...LON 3898 9746 3880 9746 3879 9715 3906 9715

$$

/KLEINSASSER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:38 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 3:38 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT WED AUG 20 2003

FCST CONCERNS...
CNVTV TRENDS/CHCS TNGT THRU FRI...
TEMPS BEHIND WK FNT FRI/SAT, THEN HEAT BUILD UP POTNL SUN/MON...

WK MID/UPR LVL SHEAR AXIS ACRS CNTRL KS THIS AFTN IS BEING ENHANCED
A BIT BY APPARENT MCV NR ICT. SIMILAR ATMOS FM PAST FEW DAYS, WITH
RELATIVE WK SHEAR AND MDT INSTBY. LATEST MESO ANLYS SUGGESTS BEST
CHC FOR CNVTV INITIATION WL BE ALG/JUST W OF TURNPIKE FM N OF ICT
TO W OF EMP, WHERE INSTBY SEEMS MAXIMIZED IN AREA OF MODEST MSTR
CNVGNC. OTHERWISE, COULD SEE ISOLD CNVTN JUST ABT ANYWHERE ACRS THE
REST OF THE CWA THIS EVE, WITH SLGT CHCS RMNG MAINLY E OF I-135
OVRNGT. POP TRENDS COORD FAIRLY WELL WITH ADJACENT CWAS.

NRN STREAM UPR TROF MOVG ACRS THE NRN PLAINS WL SLIDE EWD ACRS THE
UPR MDWST ON THU, WITH MODIFIED CAN/PAC FNT PROGD SWD ACRS THE CWA.
CONSENSUS ON TIMING BRINGS FROPA INTO NRN CWA ARND MIDDAY, PROBLY
NOT CLRG THE SRN COUNTIES TIL THU EVE. TEMPS SHOULD AGAIN GET VRY
WARM/HOT AHD OF BNDRY, WITH MAXS AGAIN ARND 100F ALL LOCALES. CNVTV
CHCS WL RMN LMTD, AND DRIVEN MAINLY BY DIURNAL HTG AND FOCUSED NR
SWD SAGGING FNT IN THE AFTN.

A MORE SUBTLE SHRTWV IS PROGD TO DROP ACRS THE AREA THU NGT, WITH
SOME ELEVATED MSTR POOLING/INSTBY NOTED ALG/JUST BEHIND FNT. THIS
MAY PROMOTE ADNTL CNVTN FOR A TIME, WITH CHCS ENDING ACRS CNTRL KS
AFT MDNGT. THE ETA/AVN ARE QUITE DIFFERENT IN HANDLING PUSH OF
SOMEWHAT DRIER/COOLER (LESS HOT) AIR ACRS THE CWA FRI. SOURCE RGN
OF AIR NOT ALL THAT COOL, SO BELIEVE MAXS WL BE TEMPERED A BIT, BUT
PROBLY NOT TO THE EXTENT OF THE LATEST ARRAY OF MOS GUIDANCE. ALSO
THE FNT LOOKS TO SLOW AS IT MOVS INTO OKLA, WITH SOME POST FNTL
POOLING OF LO LVL MSTR NOTED IN BOTH ETA/AVN. THIS MAY ALLOW FOR
CONTD CNVTV CHCS, ALBEIT SLGT, FOR THE OKLA BORDER COUNTIES INTO
FRI AFTN/EVE. THIS GENLY SUPPORTED BY CONSENSUS, SO WL ADD SLGT
POPS FOR THOSE AREAS.

THE ECM/GFS BOTH SHOW BLDG UPR RDG CNTR ACRS KS OVR THE WEEKEND,
SO ANY HEAT RELIEF WL BE MINIMAL AND SHORT-LIVED. NEAR CENTURY
MARK READINGS XPCTD TO RETURN BY SUNDAY/MONDAY ACRS CNTRL KS. THE
FAR SRN CWA MAY GET IN ON NRN FRINGE OF ELY FLO JUST S OF RDG
AXIS, WHICH MAY ALLOW A LTL MORE MSTR TO CREEP INTO THESE AREAS.
GENLY A DRY/HOT FCST ACRS THE CWA THRU EARLY NEXT WEEK.

FCSTID = 13/DARMOFAL
ICT   75 102  71  97 /  20  20  20  10
HUT   73 101  70  96 /  20  20  20  10
EWK   74 101  70  96 /  20  20  20  10
EQA   74 101  71  97 /  20  30  20  10
WLD   75 103  72  98 /  20  20  20  20
RSL   70  99  66  93 /  10  20  20  10
GBD   71 100  68  95 /  10  20  20  10
SLN   74 101  69  96 /  20  20  20  10
MPR   74 101  69  96 /  20  20  20  10
CFV   75 100  71  98 /  20  20  20  20
CNU   74 100  70  96 /  20  30  20  10
K88   74 100  70  96 /  20  30  20  10

.ICT...NONE.
Hazardous weather outlook, Aug 20, 4:27 PM CDT, 2 hours 27 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE ISOLATED TO WIDELY SCATTERED ACROSS PORTIONS
OF CENTRAL KANSAS THIS EVENING, MAINLY EAST OF A SALINA TO NEWTON
LINE, AND NORTH OF A NEWTON TO MADISON LINE. AN ISOLATED SEVERE
STORM IS POSSIBLE, WITH THE MAIN RISK BEING DOWN-BURST WINDS OF
60 TO 70 MPH. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
THE REST OF CENTRAL AND SOUTHEAST KANSAS TONIGHT, HOWEVER SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS ALL OF CENTRAL
AND SOUTHEAST KANSAS THURSDAY, WITH THE CHANCES CONFINED MAINLY TO
THE COUNTIES BORDERING OKLAHOMA ON FRIDAY. ISOLATED SEVERE WEATHER
IS AGAIN POSSIBLE, MAINLY DURING THE LATE AFTERNOON HOURS ON BOTH
THURSDAY AND FRIDAY.

THE HOT TEMPERATURES WILL STICK AROUND FOR MUCH OF THE NEXT
SEVEN DAYS ACROSS CENTRAL AND SOUTHEAST KANSAS. HIGHS WILL CLIMB TO
AROUND 100 DEGREES ON THURSDAY, AND THEN AGAIN LATE IN THE WEEKEND
CONTINUING INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR A FEW HOURS THIS
EVENING ACROSS PORTIONS OF CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.